Skip to Accessibility Tools Skip to Content Skip to Footer

Forums


Medications & Prescription Treatment

Experience with Periactin

  • By JanetH

    My neurologist suggested I try Periactin, since I am sensitive to several medications. I’ve read it’s usually prescribed for children. I have allergies and already take Allegra, but my allergist said this won’t be a problem. The one potential side effect that troubles me is weight gain. This drug is often used to increase appetite. I have enough trouble maintaining my weight as it is without adding a drug that will make me hungrier. My question is: have any adults tried this and what has been your experience with various side effects? Also, did it help you or not? Thanks much!

    reply
  • By Allyson.Ellis Moderator

    Hi JanetH, thank you for reaching out! As you indicated, Periactin is a medication often prescribed for children so many of the articles we have about it are targeted for parents helping to manage migraine symptoms in children, particularly with severe vomiting. However, one other member shared a story where she mentioned having used Periactin with some success. I do not know how active she still is in the community, but you might want to reach out to her and ask about her experience. This is the story she shared in which it was mentioned:
    https://migraine.com/stories/botox-2/
    In case you’d like to peruse the other articles about Periactin, they can be found here:
    https://migraine.com/?s=Periactin
    I hope other community members might chime in to share their experiences with you as well! Please check back and let us know what you decide to do and about your experience, should you choose to pursue it as a treatment option. Wishing you a gentle day. ~Allyson (Migraine.com team)

    reply
    • By JanetH

      Thanks, both of you for the response!

      reply
  • By mrchutney

    Hi, I took Periactin for vestibular migraine. It really helped the vertigo, although not my actual headaches, and I was able to cease it after about 8 months. It was pretty much side effect free apart from the weight gain. However, compared to other medications I’ve been on the weight gain wasn’t too bad. Sandomigran made me put on 35 kg in about 5 months (and my metabolism was never the same again), 25 ng a day of Endep made me put on 6 kg in 3 months and on the Periactin I put on 5 kg in 8 months. It does make you a bit hungrier. However, it’s probably worth trying it for a couple of months – if it doesn’t work you won’t have put on too much weight in that time, and if it does work you can then do a risk benefit analysis for yourself. It’s the only preventative I’ve ever been on that I found tolerable. For me topirimate was like getting instant dementia, Endep also had bad cognitive effects and gave me parasthesias, and Botox gives me horrible tension headaches. Good luck. I really hope it helps.

    reply